Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS San Francisco Bay Area, CA

February 21, 2017Alameda County, California

NWS San Francisco Bay Area, CA issued this special weather statement at Feb 21, 2017, 4:21 PM PST for Alameda County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2017, 4:21 PM PST (00:21 UTC)
Expired
Feb 21, 2017, 4:45 PM PST
In force
24 min
Issued by
NWS San Francisco Bay Area, CA

County Alameda County, CA

The radar

The San Francisco radar (KMUX), 70 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS86 KMTR 220021
SPSMTR

Special Weather Statement
National Weather Service San Francisco CA
421 PM PST TUE FEB 21 2017
 
CAZ508-220045-
San Francisco Bay Shoreline CA-
421 PM PST TUE FEB 21 2017

...SPECIAL WEATHER STATEMENT...

At 420 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near South San Francisco to near Burlingame.
Movement was northeast at 20 mph.

Copious amounts of pea size hail and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Oakland, Hayward, Berkeley, San Leandro, Alameda, Castro Valley, San
Lorenzo, Piedmont, Cherryland, Ashland and Fairview.

LAT...LON 3787 12224 3778 12216 3780 12212 3780 12210
      3773 12202 3769 12201 3767 12202 3759 12231
      3773 12235
TIME...MOT...LOC 0020Z 226DEG 19KT 3771 12237 3761 12232 

$$

BFG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Feb 21, 3:54 PM PST, 27 minutes earlier.

Area forecast discussion, Feb 21, 3:54 PM PST, 27 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
354 PM PST Tue Feb 21 2017

.SYNOPSIS...Scattered showers and isolated thunderstorms will
persist into this evening before dissipating overnight. Drier
weather and cold temperatures then take hold through the later
half of the week, with frost and freezing temperatures possible
tomorrow night through Friday night. A wet and unsettled pattern
then looks likely to return to our area for this weekend.

&&

.DISCUSSION...as of 2:35 PM PST Tuesday... Satellite imagery
shows that the San Francisco/Monterey Bay areas are now residing
in the unstable post frontal environment between an upper level
low to the northwest and a sluggish frontal boundary and the
remnants of the Presidents Day storm atmospheric river to the
south. Mosaic radar reflectivities depict scattered to widespread
rain showers and isolated thunderstorms across a southwest to
northeast corridor stretching roughly from Point Reyes to the
north to the Monterey Peninsula to the south, extending inland
across the width of the Golden State and into the Great Basin.
These convective cells are developing along a dry boundary on the
southeastern periphery of the core of the upper low and are
expected to decrease in intensity and coverage into this evening
as the upper low shifts deeper inland, displacing this convective
air mass boundary. Rain showers are forecast to dissipate by the
overnight hours, however, a few weak isolated showers may linger
into early tomorrow before this storm system completely exits the
region.

The core of the aforementioned upper low will advect in a colder
air mass aloft (down approx 7C at 850MB over the next 48 hours) as
it shifts inland, which will then filter into the lower levels and
result in much colder temperatures to surface. This atmospheric
cooling will coincide with clearing skies and lighter winds. These
combined ingredients make up the recipe for idealized radiational
cooling for maximum diurnal heat loss, and the coldest possible
temperatures. As such, between Wednesday night and Saturday night,
widespread low to mid 30s are expected for all inland valleys away
from any shorelines. Locally colder temperatures, specifically mid
to upper 20s, will be possible for our extreme inland locations.
The coldest temperatures are expected Friday morning around
sunrise. Areas of frost and freezing conditions will result in
impacts to vulnerable populations, outdoor livestock, and
plants/crops planted early in the season. Black ice over bridges
or elevated roadways may also be a concern.

Finally, forecast confidence is somewhat increasing model to
model and run to run regarding the evolution of a Pacific storm
system that is expected to bring wet, windy, and cool conditions
to the San Francisco/Monterey Bay areas through this weekend and
possibly into early next week. Storm total rainfall and winds are
NOT currently expected to as high as the President Days storm. One
other major difference from other previous storm will be the
possibility of lower snow levels (down to around 3000 ft) with
this storm. The details on this next potential storm system are
likely to evolve over the coming days, so stay tuned!

&&

.AVIATION...As of 3:45 PM PST Tuesday...Showers to continue
through this evening with borderline MVFR cigs. Abundant low
level moisture for tonight but believe there may enough wind to
keep clouds or fog from developing.

Vicinity of KSFO...Cigs near 3000 feet with scattered showers
through 03Z. VFR after 03Z.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR with sct-bkn clouds at or above 4000
feet. Southwest winds gusting to 20 kt decreasing after 02Z.

&&

.MARINE...as of 01:55 PM PST Tuesday...Light to moderate winds
will prevail through the day as a storm system exits the region.
hazardous conditions will prevail as squared sea impact the
coastal waters. shower chances will continue through late
tonight...with a slight chance of thunderstorms through the
afternoon hours today. high pressure will bring moderate northwest
winds through the rest of the week with a moderate westerly swell.
another storm system approaches by the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: DRP
AVIATION: W Pi
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 21, 4:14 PM PST, 7 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco Bay Area
414 PM PST Tue Feb 21 2017

CAZ006-505>513-516>518-528>530-221215-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
414 PM PST Tue Feb 21 2017

This Hazardous Weather Outlook is for portions of Northern
California.

.DAY ONE...Tonight

Showers will continue across the region through the evening hours
then diminish overnight. Strong showers may bring an isolated
thunderstorms with small hail, gusty winds, and a lightning strike
or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers will diminish during the early morning hours of
Wednesday.

A cold pool of air will filter in the area by Wednesday morning,
making for cool crisp night. Overnight low temp through Friday
morning may dip into the low 30s in many areas with an isolated
pocket in the upper 20s.

The next disturbance is possible over the weekend, which could
bring another shot of wind and rain. The forecast remains
uncertain at this time, but we will be watching it over the coming
days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
and/or weather impacts to the National Weather Service office. Use
of social media is encouraged (@NWSBayArea).

In the hours before

Local storm report, Feb 21, 10:22 AM PST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1022 AM PST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     FLOOD            1 NNW SAN JOSE          37.32N 121.86W
02/21/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            MULTIPLE HOMES FLOODED IN THE SAN JOSE NORDALE AREA AT
            SENTER AND PHELAN.

1008 AM     FLOOD            5 ESE LEVI STADIUM      37.36N 121.89W
02/21/2017                   SANTA CLARA        CA   PUBLIC

            FLOODING REPORTED AT OAKLAND AND COMMERCIAL IN SAN JOSE.

&&

ASCHNEID
Local storm report, Feb 21, 11:31 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1131 AM PST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     NON-TSTM WND DMG BEN LOMOND              37.10N 122.08W
02/21/2017                   SANTA CRUZ         CA   PUBLIC

            BLOWN TRANSFORMER, DOWNED POWERLINES, AND A CRACKED POLE
            ON RIVERSIDE AVE IN BEN LOMOND.

&&

ASCHNEID
Local storm report, Feb 21, 12:39 PM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1239 PM PST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLOOD            5 NW MORGAN HILL        37.19N 121.70W
02/21/2017                   SANTA CLARA        CA   BROADCAST MEDIA

            HIGHWAY 101 FLOODING NEAR COYOTE CREEK.

&&

ASCHNEID
Local storm report, Feb 21, 1:37 PM PST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
137 PM PST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLOOD            2 NNW MORGAN HILL       37.15N 121.65W
02/21/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            US 101N AT COCHRANE RD CLOSED DUE TO FLOODING.

&&

ASCHNEID
Special weather statement, Feb 21, 4:01 PM PST, 20 minutes before
Special Weather Statement
National Weather Service San Francisco CA
401 PM PST TUE FEB 21 2017

CAZ006-508-509-220015-
San Francisco Bay Shoreline CA-San Francisco Peninsula Coast CA-
San Francisco CA-
401 PM PST TUE FEB 21 2017

...SPECIAL WEATHER STATEMENT...

At 400 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from Pacifica to near Half Moon Bay. Movement was
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
San Francisco, Daly City, San Mateo, Redwood City, South San
Francisco, San Bruno, Pacifica, Foster City, Burlingame, San Carlos,
Belmont, Millbrae, Half Moon Bay, Hillsborough, Woodside, El Granada,
Highlands-Baywood Park, Brisbane, Colma and Moss Beach.

LAT...LON 3781 12238 3753 12213 3744 12229 3749 12236
      3748 12238 3744 12238 3740 12236 3736 12243
      3763 12256
TIME...MOT...LOC 0000Z 239DEG 21KT 3761 12246 3743 12238

BFG
Special weather statement, Feb 21, 4:21 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
421 PM PST TUE FEB 21 2017

CAZ508-220045-
San Francisco Bay Shoreline CA-
421 PM PST TUE FEB 21 2017

...SPECIAL WEATHER STATEMENT...

At 420 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near South San Francisco to near Burlingame.
Movement was northeast at 20 mph.

Copious amounts of pea size hail and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Oakland, Hayward, Berkeley, San Leandro, Alameda, Castro Valley, San
Lorenzo, Piedmont, Cherryland, Ashland and Fairview.

LAT...LON 3787 12224 3778 12216 3780 12212 3780 12210
      3773 12202 3769 12201 3767 12202 3759 12231
      3773 12235
TIME...MOT...LOC 0020Z 226DEG 19KT 3771 12237 3761 12232

BFG

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:01 PM PSTSpecial Weather StatementMTRSan Mateo14 min
Feb 21, 9:09 PM PSTSmall Craft AdvisoryMTR54 hr
Feb 22, 2:16 AM PSTSmall Craft Advisory for Rough BarMTR25 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.